Review: A-fib risk up with oral, intravenous bisphosphonates
(HealthDay)—The risk of atrial fibrillation is increased with use of oral or intravenous bisphosphonates, with a greater risk seen for intravenous versus oral preparations, according to a review published in the June 1 issue of The American Journal of Cardiology.
Abhishek Sharma, M.D., from the Maimonides Medical Center in Brooklyn, N.Y., and colleagues conducted a systematic literature review to examine the incidence of new-onset atrial fibrillation with use of oral and intravenous bisphosphonates. The final analyses included five randomized controlled trials (RCTs) and four observational studies, involving 135,347 individuals.
The researchers found observed a significantly increased risk of new-onset atrial fibrillation with intravenous and oral bisphosphonates (relative risks, 1.40 and 1.22, respectively). The risk of atrial fibrillation was higher with intravenous versus oral bisphosphonates, based on the z statistic (P = 0.03).
"In conclusion, pooled data from RCTs and observational studies suggest that risk of atrial fibrillation is increased by use of oral or intravenous bisphosphonates but further suggest that risk is relatively greater with intravenous preparations," the authors write.
Full Text (subscription or payment may be required)
Copyright © 2014 HealthDay. All rights reserved.